Candida Secrets
≡ Menu

Healing the Gut After Accutane

Q. Hi Cynthia, I took a drug for acne called Accutane. I started experiencing digestive problems while taking the drug, and now, seven years after my taking the drug, I am still suffering from stomach issues. I have had an endoscopy and colonoscopy, and there are no signs of crohn’s disease or celiac’s disease. Further, the G.I. does not think I have I.B.S., but ventured that my difficulties might be partly arising from a very convoluted lower intestine.

I am not interested in litigation, I just want to know if there is an antidote for vitamin A overdosing, since Accutane is a chemical derivative of Vitamin A.

I have gone on a gluten free diet, and I stopped all dairy, and I have found that some of my symptoms of bloating, acid reflux, and constipation have been helped by this. Please Help
Daniel

A. Hi Daniel,

As I’m sure you are aware at this point, long-term damage to the gastrointestinal tract is a common side-effect of Accutane. Even though your test results don’t show any specific diagnosis, it sounds like you are experiencing some inflammation. Regardless of the original cause of inflammation, there are a variety of steps that have been found to be helpful in improving the health of the gut.

The goal is to address the elements that lead to inflammation.

You are on the right track with the changes you have made in your diet. A primary offender for gastrointestinal inflammation is grains of all kind, not just wheat. You are seeing the truth in this by the improvement you are experiencing by removing wheat. Wheat is the worst out of the bunch, however all grains contains substances that result in inflammation in the GI tract. This includes whole grains like oats, brown rice, etc. The consumption of grains is also a common instigator of acne. I recommend the Paleolithic diet for every condition, because it is the diet that all humans being are designed to eat. It is naturally void of the foods that contribute to inflammation.

Dairy is an offender for many, but not all. However, it appears to be the case for you since you see improvement.

Other common substances that are irritants to the gut and should be removed include sugar, legumes, caffeine, alcohol, sugar substitutes, food additives, preservatives, artificial flavorings and dyes, chocolate, pesticides, fungicides, refined and processed foods.

Food sensitivity is another primary root of inflammation in the GI tract and may include even healthy foods, so a test like the ALCAT can be helpful for identifying hidden sensitivities you may not be aware exist.

Prescription and over the counter medications, particularly, aspirin, acetaminophen, ibuprofen and antibiotics, are also major irritants to the gastrointestinal tract.

There are many nutrients that are commonly used for healing the gut. Some of the most effective include:

  • glutamine
  • omega-3 fatty acids
  • colostrum
  • coq10
  • zinc
  • digestive enzymes (taken with meals to aid in digestion and in-between meals to reduce inflammation)
  • aloe vera

The damage to your GI tract from the Accutane may have left it vulnerable to a variety of unfriendly bacteria, fungus and/or parasites, all of which can cause gut inflammation and digestive distress. On the other hand, these organisms may have been present prior to taking the Accutane and the Accutane exacerbated the situation, as they can often be a root cause of acne. A test like the GI Effects test can help assess these organisms and the overall health of your gut.

Candida overgrowth is another one of the most common root causes of gastrointestinal distress. You may have had Candida prior to the Accutane, because it too, is a common underlying cause of acne, or it may have came about after the GI tract was damaged from the Accutane. Regardless, you should explore this condition and see if it is a factor in your situation. I have an entire section on my site and numerous posts on the blog, which you can find in these sections:

Candidiasis Archives

Candida Overgrowth

Small intestinal bacterial overgrowth (SIBO) is another condition you should explore. It can also cause acne and severe gastrointestinal inflammation.

Manage stress. When we’re under stress, the body slows down the digestion process, which makes your digestive system have to work much harder than it should, which can lead to many chronic gastrointestinal symptoms and inflammation. It also perpetuates overgrowth of unfriendly microbes like Candida or SIBO.

Practice stress reduction techniques like deep breathing exercises, meditation, mindfulness, communing with nature and exercise on a regular bases.

Best
Cynthia

{ 0 comments… add one }

Leave a Comment